Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 2, 2017, 10:59 PM EST for Brooks County, Lanier County, Lowndes County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2017, 10:59 PM EST (03:59 UTC)
- Expired
- Jan 3, 2017, 12:00 AM EST
- In force
- 61 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brooks County, GA, Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 18 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 10:27 PM EST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
018
WUUS52 KTAE 030359
SVRTAE
GAC027-173-185-030500-
/O.NEW.KTAE.SV.W.0012.170103T0359Z-170103T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1059 PM EST MON JAN 2 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Lanier County in south central Georgia...
Lowndes County in south central Georgia...
Brooks County in south central Georgia...
* Until midnight EST
* At 1058 PM EST, severe thunderstorms were located along a line
extending from 9 miles southwest of Adel to 9 miles southwest of
Quitman, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lake Park, Quitman, Lakeland, Valdosta, Hahira, I-75 At Exit 16,
Moody Air Force Base, Remerton, Meigs, Dasher, Morven, I-75 At Exit
5, Blue Springs, Barney, Nankin, Naylor, I-75 At Exit 11, Empress,
Valdosta Regional Airport and Hansell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM EST for Big Bend of
Florida...and south central Georgia.
LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
3063 8314 3065 8366 3107 8357 3103 8347
3103 8320 3106 8320 3106 8317 3115 8316
3115 8304 3118 8305 3118 8297 3087 8297
TIME...MOT...LOC 0358Z 273DEG 33KT 3106 8355 3067 8366
HAIL...<.75IN
WIND...60MPH
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 6:22 PM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 2, 6:22 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
622 PM EST Mon Jan 2 2017
.UPDATE...
There are no big changes to the previous forecast. Expect strong
to occasionally severe convection to continue into at least the
first half of the night along with the potential for flash
flooding, especially in portions of southeast AL, the Florida
panhandle, and adjacent sections of SW GA.
&&
.AVIATION...
[Through 00z Wednesday] Poor flying conditions are expected
through tonight with strong to severe convection in the area
ahead of a cold front. Improving conditions are expected behind
the front on Tuesday afternoon.
&&
.PREV DISCUSSION [334 PM EST]...
.NEAR TERM [Through Tonight]...
A weak shortwave near the MS/AL line assisted in the development of
convection along a warm front in central/northern MS and AL this
morning. It also forced scattered convection across southern MS/AL,
along with convection initiating along a coastal front along the Gulf
coast. There is good consensus that convection that develops along
the Gulf coast will merge with the developing line across
central/southern AL and consolidate across the Tri-State region.
Favorable shear, instability, and lapse rates would favor all modes
of severe weather as well. Hail would be most likely in any
remaining discrete cells, with tornadoes and damaging winds possible
in both discrete or linear modes. A stronger shortwave moving into
the Mississippi Valley this afternoon has an associated squall line
moving out of LA as of 19z. While we may get some shower and
thunderstorm activity from this line, it seems more likely that our
best threat for severe weather will come with the first wave of
storms and that the environment will stabilize enough in its wake
that the squall line will gradually weaken. Regardless of how many
rounds of severe weather we get, the SPC has outlooked part of
southeast Alabama and the Florida panhandle in an Enhanced risk for
severe weather, with a Slight risk through southwest Georgia and the
western Big Bend of Florida. Thus, there is a greater than usual
threat for severe weather this afternoon/evening. A tornado watch is
likely a little later this afternoon. In addition to the severe
threat, a threat for flash flooding exists across extreme southwest
Georgia, the Florida panhandle and southeast Alabama. Especially
sensitive are the bordering counties between Alabama and Florida
where up to 8 inches of rain have fallen over the past 36 or so
hours. As of last night there were several road closures in parts of
Walton and Holmes counties. With 1-3" of additional rain possible
and isolated higher amounts doubling that, if it were to be realized
in these locations, more substantial and possibly flash flooding
would be possible. The idea now is that within an hour or so after
midnight, the initial wave of storms will be moving out of our
Georgia counties to the northeast, with a line of showers and
isolated thunderstorms (likely sub-severe) moving into southeast
Alabama and the Panhandle to end the night.
.SHORT TERM [Tuesday Through Wednesday Night]...
The heavy rain threat and severe threat will have ended by daybreak
Tuesday. Convection will also end from west to east during the day
with the passage of the cold front. While PoPs will be as high as
likely (60-70%), QPF amounts should be low. A cooler and drier
airmass will filter in late Tuesday with a reenforcement of a colder
and drier airmass behind a secondary cold front Wednesday. After a
brief break in cloud cover, clouds will increase on again on
Wednesday but no rain is expected. High temps will be in the 70s to
around 80 Tuesday and in the upper 60s to lower 70s Wednesday. Lows
will be in the lower to mid 50s Tuesday night and mostly in the
lower to mid 40s Wednesday night.
.LONG TERM [Thursday Through Monday]...
The latest global models continue to disagree with the timing and
synoptic set up for our next chance of rain. The ECMWF shows a
surface low developing and traversing across the NE gulf Friday
and off the southeast U.S. coast Friday night with a much colder
and drier airmass arriving on Saturday. The GFS shows a more
potent low pressure system (surface and aloft) moving into and
across the southeast CONUS Friday night/Saturday. Will continue
to blend solutions showing chance for rain both days. Temps will
be below seasonal average, especially max temps, each day.
.MARINE...
Moderate south winds through tonight will veer to the west and
weaken somewhat on Tuesday as a cold front passes through the
region. Winds and seas will possibly increase to advisory levels
by the end of the week into the weekend with the approach and
passage stronger low pressure system.
.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days.
.HYDROLOGY...
Four to eight inches of rain has fallen in parts Southeast Alabama,
Panhandle Florida and parts of Southwest Georgia. Another one to
three inches may fall in this area through tonight. Local rivers are
rising quickly. The Choctawhatchee River will reach flood stage near
the Caryville, Geneva, Newton and Bruce points. The Shoal River near
Mossyhead is in moderate flood stage and will likely rise more and
crest a second time as heavy rain returns this evening. Several
other rivers may reach flood stage later this week. The threat for
flash flooding will increase this afternoon/evening as heavy rain
returns to areas that have already received several inches the past
two days. A Flash Flood Watch remains in effect until late tonight
for Southeast Alabama, the Florida Panhandle and extreme Southwest
Georgia.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 80 53 71 46 / 60 70 0 0 10
Panama City 67 75 56 69 48 / 60 60 0 0 10
Dothan 64 76 51 67 41 / 100 30 0 0 0
Albany 65 77 52 68 41 / 100 60 0 0 0
Valdosta 66 80 53 70 44 / 60 60 0 0 10
Cross City 66 80 54 73 48 / 20 30 0 0 0
Apalachicola 68 75 56 71 50 / 40 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 5 AM EST /4 AM CST/ Tuesday for Calhoun-
Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
Walton-South Walton-Washington.
High Rip Current Risk until 5 AM EST /4 AM CST/ Tuesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch until 5 AM EST Tuesday for Baker-Calhoun-Clay-
Decatur-Early-Miller-Quitman-Randolph-Seminole.
AL...Flash Flood Watch until 4 AM CST Tuesday for Coffee-Dale-Geneva-
Henry-Houston.
GM...None.
&&
UPDATE...DVD
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...McDermottIn the hours before
Local storm report, Jan 2, 8:18 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG GANER 31.08N 86.11W
01/02/2017 GENEVA AL EMERGENCY MNGR
POWER LINE DOWN IN THE WESTERN PART OF GENEVA COUNTY
&&
DVDLocal storm report, Jan 2, 8:54 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 2 WNW CLUSTER SPRINGS 30.85N 86.24W
01/02/2017 WALTON FL PUBLIC
REPORT OF TREES AND POWER LINES DOWN NEAR HIGHWAY 331 AND
HIGHWAY 2A
&&
DVDLocal storm report, Jan 2, 9:01 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST MARIANNA MUNICIPAL A/P 30.83N 85.18W
01/02/2017 M60 MPH JACKSON FL ASOS
52 KNOT OR 60 MPH GUST MEASURED AT KMAI
&&
DVDLocal storm report, Jan 2, 9:09 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG BONIFAY 30.79N 85.68W
01/02/2017 HOLMES FL 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN ACROSS HOLMES COUNTY
&&
DVDLocal storm report, Jan 2, 9:36 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
936 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG GRACEVILLE 30.96N 85.52W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE GRACEVILLE AREA
0849 PM TSTM WND DMG COTTONDALE 30.80N 85.38W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE COTTONDALE AREA
0858 PM TSTM WND DMG GREENWOOD 30.87N 85.16W
01/02/2017 JACKSON FL 911 CALL CENTER
TREES DOWN IN THE GREENWOOD AREA
&&
DVDLocal storm report, Jan 2, 10:49 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND GST 2 W ALBANY 31.58N 84.21W
01/02/2017 M68 MPH DOUGHERTY GA MESONET
WEATHERBUG STATION AT DARTON STATE COLLEGE REPORTED 68
MPH GUST AT 1019 PM ET.
&&
MOOREThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:45 PM EST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Clay, Decatur, Early, Miller and 1 more | 60 min |
| Jan 2, 8:57 PM EST | Severe Thunderstorm Warning | TAE | Decatur, Seminole | 63 min |
| Jan 2, 9:04 PM EST | Tornado Warning | TAE | Early, Miller | 26 min |
| Jan 2, 9:08 PM EST | Tornado Warning | TAE | Early, Miller, Seminole | 37 min |
| Jan 2, 9:17 PM EST | Tornado Warning | TAE | Early | 28 min |
| Jan 2, 9:23 PM EST | Tornado Warning | TAE | Baker, Calhoun, Early | 37 min |
| Jan 2, 9:26 PM EST | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Quitman, Randolph, Terrell | 64 min |
| Jan 2, 9:28 PM EST | Tornado Warning | TAE | Decatur | 32 min |
| Jan 2, 9:34 PM EST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Decatur, Dougherty, Grady, Miller and 1 more | 56 min |
| Jan 2, 9:39 PM EST | Tornado Warning | TAE | Baker, Calhoun, Dougherty, Early, Terrell | 36 min |
| Jan 2, 9:44 PM EST | Tornado Warning | TAE | Baker, Miller, Mitchell | 31 min |
| Jan 2, 10:00 PM EST | Tornado Warning | TAE | Dougherty, Lee, Terrell | 30 min |
| Jan 2, 10:03 PM EST | Severe Thunderstorm Warning | TAE | Lee | 42 min |
| Jan 2, 10:09 PM EST | Severe Thunderstorm Warning | TAE | Brooks, Colquitt, Cook, Thomas, Tift, Turner and 1 more | 66 min |
| Jan 2, 10:19 PM EST | Tornado Warning | TAE | Dougherty, Lee, Worth | 26 min |
| Jan 2, 10:33 PM EST | Tornado Warning | TAE | Dougherty, Lee, Turner, Worth | 27 min |
| Jan 2, 10:54 PM EST | Severe Thunderstorm Warning | TAE | Ben Hill, Berrien, Cook, Irwin, Tift | 66 min |
| Jan 3, 5:15 AM EST | River Flood Warning | TAE | Terrell, Webster | 38 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.